Alert archive / Tennessee / River Flood Warnings in 2024

River Flood Warning 9, NWS Morristown, TN

September 25, 2024Cocke County, Jefferson County, Tennessee

NWS Morristown, TN issued this river flood warning at Sep 25, 2024, 2:31 PM EDT for Cocke County, Jefferson County, Tennessee. It took effect at Sep 26, 2024, 11:54 AM EDT. It was in force for 4 days.

The area

The counties it named.

The facts

Issued
Sep 25, 2024, 2:31 PM EDT (18:31 UTC)
In effect from
Sep 26, 2024, 11:54 AM EDT
Expired
Sep 30, 2024, 9:22 AM EDT
In force
4 days
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Flood severity
Minor

Counties Cocke County, TN, Jefferson County, TN

The radar

The Knoxville radar (KMRX), 23 km from the middle of the area, began a volume at 18:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point French Broad River near Newport (NWPT1).

Action stage
8 ft
Minor stage
10 ft
Moderate stage
16 ft
Major stage
20 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 03455000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this river flood warning went out at Sep 25, 2:02 PM EDT, 29 minutes earlier.

Area forecast discussion, Sep 25, 2:02 PM EDT, 29 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
202 PM EDT Wed Sep 25 2024

...New AVIATION...

.UPDATE...
Issued at 1002 AM EDT Wed Sep 25 2024

Immediate forecast updates were made mostly to PoPs to represent
current radar and latest CAM solution trends. Chance for a strong
to severe storm still remains this morning. Flooding is also
possible with heavy and quick rainfall. Around Maryville north to
the state line, QPF amounts have breached one inch in places since
yesterday

KS

&&

.SHORT TERM...
(Today through Thursday)
Issued at 335 AM EDT Wed Sep 25 2024

Key Messages:

1. Scattered to numerous rain showers and thunderstorms to continue.
Torrential rainfall is possible, with flash flooding an increasing
risk with time.

2. A low end risk for severe weather this morning to around noon,
before more widespread shower development ends severe risk. While
a strong to severe wind gust is the more probable threat, cannot
rule out a potential tornado.

Discussion:

The upper trough that is dominating the southeast's weather pattern
will pinch off as an upper level low today and begin its pivoting in
Missouri and Arkansas through Thursday. This is the main timeframe
of what the research literature calls a predecessor rainfall event.
Rich moisture and broad but strong ascent will allow for rain
showers and some thunderstorms to develop and move northwards
through the southern Appalachian region. Additionally, the cold
front associated with the upper low will stall out just to our west,
adding a focal point ahead of the front for showers to move parallel
to.

Hard to say what, if any, severe threat we have today. HRRR and NAM
indicate the best timeframe for a possible severe storm is in the
morning hours after sunrise to around noon, before rain showers
become too numerous and cut down on available convective
instability. But during that few hour period, effective shear is
of course still strong, and we might be just able to squeak a
surface based storm out paired with strong 3CAPE. The SPC has our
eastern half in a marginal risk for a low end tornado and wind
threat, which aligns with the potential seen in model soundings.
High res CAMs indicate by around noon we should see a blossoming
of showers and elevated thunderstorms begin moving south to north
across the region. This will eventually evolve into two periods of
widespread rain, one Wednesday afternoon into evening, and the
second more notable period likely much of Thursday. The Weather
Prediction Center has given us a moderate risk of excessive rain
along the mountains both today and Thursday, with a high risk in
North Carolina on Thursday. It is rare to have such elevated risk
for successive days and points to the high end potential for
numerous flash flooding events as the event progresses this week.

&&

.LONG TERM...
(Thursday Night through Tuesday)
Issued at 335 AM EDT Wed Sep 25 2024

Key Messages:

1. Remnants from Tropical Storm Helene expected to impact the region
Thursday night and Friday. Flooding possible as well as strong gusty
winds.

2. Unsettled weather will continue throughout the long term period
with temperatures near seasonal norms.

Discussion:

The latest official NHC forecast has the center of the remnants of
Helene approaching Thursday night and moving across southeast TN and
off to our NW during the day Friday. With this track, we will see
strong wind gusts and some additional very heavy rain. The strongest
winds are expected to be over the higher elevations of the
mountains, with gusts in excess of 60 mph likely. Some valley areas
will likely see gusts in excess of 40 mph as well. Still enough
uncertainty of the exact track of the system to hold off a bit
longer on any high wind watch for the mountains, but one may be
needed soon.  Heavy rainfall can be expected as well Thursday night
into Friday. The highest amounts are expected to be across the
eastern mountains as well as southeast Tennessee, with current QPF
values in excess of 3 inches for the 24 hour period. Downslope flow
should help to hold precip values a bit lower for the central and
northern areas west of the mountains, but even there amounts are
expected to exceed an additional inch. Depending on how much rain
and flooding occurs with the earlier rainfall, the flood watch may
end up needing to be extended in these northern and central areas.
And flooding continues to be a major concern for southeast TN and
the eastern mountain areas including SW NC, and the flood watch
there will be continued as is.  Flash flooding, and significant
river flooding are both a concern.

Once the tropical system exits, the upper low that will be hanging
over the region will continue to keep us with chances for showers
and a few thunderstorms over the remainder of the period.
Temperatures will generally not be too far from seasonal normals.

&&

.AVIATION...
(18Z TAFS)
Issued at 154 PM EDT Wed Sep 25 2024

Very complex aviation forecast the next 24 hours. The showers and
thunderstorms currently occurring is from a frontal system not
associated with Hurricane Helene, so VSBY, CIGS, and intensity of
rain and thunderstorms will vary at times. Winds will begin to
increase in association with Helene during the overnight hours.
The risk for thunderstorms may decrease as we approach the evening
hours.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             65  73  67  75 /  80 100 100 100
Knoxville McGhee Tyson Airport, TN  64  73  66  77 /  70  80  70  70
Oak Ridge, TN                       63  72  65  75 /  70  80  70  80
Tri Cities Airport, TN              63  72  66  78 /  90  70  50  60

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...Flood Watch through Friday afternoon for Cherokee-Clay.

     Tropical Storm Watch for Cherokee-Clay.

TN...Flood Watch through Friday afternoon for Bledsoe-Blount Smoky
     Mountains-Bradley-Cocke Smoky Mountains-East Polk-Hamilton-
     Johnson-Marion-McMinn-Meigs-Northwest Monroe-Rhea-
     Sequatchie-Sevier Smoky Mountains-Southeast Carter-
     Southeast Greene-Southeast Monroe-Unicoi-West Polk.

     High Wind Watch from Thursday evening through Friday evening for
     Anderson-Bledsoe-Blount Smoky Mountains-Bradley-Campbell-
     Claiborne-Cocke Smoky Mountains-East Polk-Grainger-Hamblen-
     Hamilton-Hancock-Hawkins-Jefferson-Johnson-Knox-Loudon-
     Marion-McMinn-Meigs-Morgan-North Sevier-Northwest Blount-
     Northwest Carter-Northwest Cocke-Northwest Greene-Northwest
     Monroe-Rhea-Roane-Scott TN-Sequatchie-Sevier Smoky
     Mountains-Southeast Carter-Southeast Greene-Southeast
     Monroe-Sullivan-Unicoi-Union-Washington TN-West Polk.

     Flood Watch through Thursday morning for Anderson-Claiborne-
     Grainger-Hamblen-Hancock-Hawkins-Jefferson-Knox-Loudon-
     North Sevier-Northwest Blount-Northwest Carter-Northwest
     Cocke-Northwest Greene-Roane-Sullivan-Union-Washington TN.

VA...High Wind Watch from Thursday evening through Friday evening for
     Lee-Russell-Scott VA-Washington VA-Wise.

     Flood Watch through Thursday morning for Lee-Russell-Scott VA-
     Washington VA-Wise.

&&

SHORT TERM...Wellington
AVIATION...KS
Hazardous weather outlook, Sep 25, 3:56 AM EDT, 10 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
356 AM EDT Wed Sep 25 2024

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-260800-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
356 AM EDT Wed Sep 25 2024 /256 AM CDT Wed Sep 25 2024/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...Today and Tonight

...A Flood Watch is in Effect for Flash Flooding Across portions
of East Tennessee, southwest Virginia, and southwest North
Carolina...

Scattered showers and thunderstorms to continue this morning
before developing into more widespread rain showers and
thunderstorms this afternoon. A low risk of a strong to severe
wind gust and a nonzero risk for a tornado exists this morning to
the early afternoon today. Isolated to scattered instances of
flash flooding is possible today and tonight as thunderstorms
begin to move over increasingly saturated soils. A flood watch is
in effect this morning, see the watch for further details.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

...Tropical Storm Helene expected to impact the Tennessee Valley
and Southern Appalachians Late Week...

Moderate to heavy rainfall is expected Thursday across portions
of the area. Several inches of rainfall is expected today and
Thursday and this comes prior to any rainfall associated with the
passage of Tropical Storm Helene.

From late Thursday through Friday, Helene will move north into
the Tennessee valley and southern Appalachians. Confidence is
increasing on expected impacts. Heavy rain and strong, gusty
winds are likely. The highest winds are expected across the
higher elevations of the east TN, southwest VA, southwest NC
mountains, and Cumberland Plateau. Flooding will be a concern
areawide.

.SPOTTER INFORMATION STATEMENT...

Any reports of severe damage or flooding is very appreciated.

In the hours before

Special weather statement, Sep 25, 8:47 AM EDT, 5 hours 44 minutes before
Special Weather Statement
National Weather Service Morristown TN
847 AM EDT Wed Sep 25 2024

VAZ005-006-008-251330-
Washington VA-Scott VA-Russell VA-
847 AM EDT Wed Sep 25 2024

...A STRONG THUNDERSTORM WILL IMPACT RUSSELL...NORTHEASTERN SCOTT AND
NORTHWESTERN WASHINGTON COUNTIES THROUGH 930 AM EDT...

At 846 AM EDT, Doppler radar was tracking a strong thunderstorm 14
miles northeast of Gate City, moving northeast at 35 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Lebanon, Cleveland Va, St. Paul, Nickelsville, Dungannon,
Collingwood, Castlewood, and Hansonville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3704 8208 3705 8206 3686 8188 3667 8241
      3681 8252 3688 8240 3689 8238 3690 8234
      3689 8234 3690 8233 3689 8232 3691 8232
      3691 8230 3694 8231 3704 8215 3704 8212
      3705 8211
TIME...MOT...LOC 1246Z 240DEG 29KT 3678 8238

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

CED
Local storm report, Sep 25, 2:21 PM EDT, 10 minutes before
Preliminary Local Storm Report
National Weather Service Morristown TN
221 PM EDT Wed Sep 25 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0623 PM     Tornado          2 WSW Kyles Ford        36.56N 83.08W
09/24/2024                   Hancock            TN   Emergency Mngr

            A storm survey confirmed an EF1 tornado that
            tracked for 6 miles along Alder Road and the
            Clinch River between Sneedville and Kyles
            Ford. Damage was mainly in the form of
            snapped and uprooted trees.

&&

DGS

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 24, 8:37 PM EDTSpecial Weather StatementMRXJohnson53 min
Sep 25, 12:35 AM EDTAreal Flood AdvisoryMRXCarter, Greene, Sullivan, Unicoi, Washington3 hr
Sep 25, 1:15 AM EDTAreal Flood AdvisoryMRXCarter, Johnson, Sullivan3 hr
Sep 25, 9:23 AM EDTSevere Thunderstorm WarningMRXBlount, Sevier21 min
Sep 25, 10:07 AM EDTFlash Flood WarningMRXBlount, Monroe5 hr
Sep 25, 11:10 AM EDTFlash Flood WarningMRXHancock, Hawkins4 hr
Sep 25, 1:25 PM EDTFlash Flood WarningMRXBlount, Monroe, Sevier3 hr
Sep 25, 1:38 PM EDTHigh Wind WatchMRXAnderson, Bledsoe, Blount, Bradley, Campbell, Carter and 27 more23 hr
Sep 25, 2:34 PM EDTRiver Flood WarningMRXCocke3 days
Sep 25, 2:50 PM EDTFlash Flood WarningMRXCocke, Greene, Sullivan, Washington4 hr
Sep 25, 4:15 PM EDTFlash Flood WarningMRXCocke, Jefferson, Sevier3 hr
Sep 25, 7:02 PM EDTFlash Flood WarningMRXCocke, Greene, Hamblen, Hawkins, Jefferson, Sevier and 3 more3 hr
Sep 25, 7:08 PM EDTFlash Flood WarningMRXCocke, Jefferson, Sevier3 hr
Sep 25, 2:57 AM EDTSpecial Weather StatementMRXWise, City of Norton33 min
Sep 25, 4:18 AM EDTSpecial Weather StatementMRXCity of Norton27 min
Sep 25, 8:47 AM EDTSpecial Weather StatementMRXRussell43 min
Sep 25, 11:48 AM EDTTropical Storm WatchMRXCherokee, Clay5 hr
Sep 25, 5:09 PM EDTTropical Storm WarningMRXCherokee, Clay45 hr

Nearby

River Flood Warnings in Tennessee, 2024Every river flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.